Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 17, 2021Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 17, 2021, 7:10 PM CDT for Ford County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2021, 7:10 PM CDT (00:10 UTC)
Expired
Sep 17, 2021, 7:45 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Ford County, KS

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:53 PM CDTHAIL 0.883 N Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS83 KDDC 180010
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
710 PM CDT Fri Sep 17 2021
 
KSZ064-077-078-180045-
Gray KS-Hodgeman KS-Ford KS-
710 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Ford,
southwestern Hodgeman and eastern Gray Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Howell, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3794 10027 3804 10008 3785 9986 3772 10013
TIME...MOT...LOC 0010Z 326DEG 11KT 3794 10013 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 17, 6:29 PM CDT, 41 minutes earlier.

Area forecast discussion, Sep 17, 6:29 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
629 PM CDT Fri Sep 17 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM CDT Fri Sep 17 2021

A strong cold front made a run on southwest Kansas this morning. The
head of this High Plains density current nosed all the way south to
West Texas, leading to a north-south orientation of the front across
southwest Kansas. Deep surface-based cumulus was developing as of
1930 UTC just out ahead of the front. SPC Mesoanalysis showed a
small SBCAPE max across southwest into south central KS of 2000+
J/kg. The 6km AGL winds were rather weak at 10 to 15 knots, however
8km AGL winds were stronger out of the west at 35 to 40 knots, so
should a storm form within the area of deep cumulus, some loose
organization can be expected, perhaps even marginal supercell
structure for a bit. The large scale forcing for ascent was weak, so
any convection should wane not long after sunset this evening.

The surface front will weaken and eventually dissolve overnight
tonight as a new leeside trough quickly redevelops across Colorado
and eastern Wyoming. The low level airmass will recover quickly
across the High Plains in particular, thanks to increased southwest
flow aloft and the aforementioned deep leeside trough development.
Upper 80s will be common across the southwest Kansas region as a
result.

.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Sep 17 2021

In the Long Term, Sunday will be the hottest day ahead of the next
cold front. There hasn't been much change in today's global models
with respect to the next big upper level trough, as all 3
deterministic models (ECMWF, GFS, GDPS) have the timing and
placement of the trough axis about the same early next week. If we
see any precipitation at all across the southwest Kansas region, it
will have to come with the mid level front behind the surface front
late Monday Night into early Tuesday. Otherwise, the entire Long
Term period will be dry as we slowly climb back into the mid to
perhaps upper 80s toward the end of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 613 PM CDT Fri Sep 17 2021

Thunderstorms possible for the next few hours near and east of a
surface boundary that was located at 23z Friday just west of Dodge
City and near Hays. BUFR soundings indicating cloud bases near
these storms will range from 3000 to 6000ft AGL. After 2z Saturday
this surface boundary will move south and east allowing an area
of low level moisture to spread across southwest Kansas during the
overnight hours. Ceilings as low as 1000 to 2000ft AGL will be
possible overnight behind this surface boundary. The winds will be
northeast at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  63  93 /  30   0   0   0
GCK  58  88  62  94 /  20   0   0   0
EHA  54  90  62  96 /  10   0   0   0
LBL  58  89  62  96 /  20   0   0   0
HYS  60  88  64  90 /  30   0   0   0
P28  66  90  63  93 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 17, 3:14 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Fri Sep 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Fri Sep 17 2021 /214 AM MDT Fri Sep 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A strong cold front will switch the winds to the north and become
breezy with sustained winds 20-30 mph and higher gusts.
Thunderstorms could develop along the front this afternoon mainly
for areas along and east of highway 283. Widespread severe weather
is not anticipated however with the environment we could see a
storm or two produce hail larger than quarters.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Breezy south winds on Sunday could lead to a slightly higher fire
danger.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 17, 5:51 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
551 PM CDT Fri Sep 17 2021

KSZ088-172315-
Clark KS-
551 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern Clark
County through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Englewood. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10009 3711 9983 3700 9983 3700 10009
TIME...MOT...LOC 2250Z 281DEG 2KT 3702 10001

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, Sep 17, 6:00 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
600 PM CDT Fri Sep 17 2021

KSZ064-077-078-172330-
Gray KS-Hodgeman KS-Ford KS-
600 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Ford,
southwestern Hodgeman and northeastern Gray Counties through 630 PM
CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 10043 3800 10029 3789 10002 3768 10024
TIME...MOT...LOC 2300Z 309DEG 8KT 3789 10029

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 17, 6:30 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Fri Sep 17 2021

KSZ064-077-078-180000-
Gray KS-Hodgeman KS-Ford KS-
630 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Ford,
southwestern Hodgeman and east central Gray Counties through 700 PM
CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 10034 3794 10021 3784 9995 3762 10018
TIME...MOT...LOC 2329Z 302DEG 5KT 3786 10026

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 17, 6:55 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
655 PM CDT Fri Sep 17 2021

KSZ064-180030-
Hodgeman KS-
655 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of north central
Hodgeman County through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Jetmore. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 10007 3826 9998 3822 9975 3802 9992
TIME...MOT...LOC 2354Z 300DEG 3KT 3819 9996

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Sep 17, 6:57 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT Fri Sep 17 2021

KSZ077-078-180030-
Gray KS-Ford KS-
657 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of west central Ford
and east central Gray Counties through 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ensign.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3776 10031 3786 10015 3768 9991 3753 10021
TIME...MOT...LOC 2357Z 326DEG 9KT 3774 10019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 17, 7:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
710 PM CDT Fri Sep 17 2021

KSZ064-077-078-180045-
Gray KS-Hodgeman KS-Ford KS-
710 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Ford,
southwestern Hodgeman and eastern Gray Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Howell, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 10027 3804 10008 3785 9986 3772 10013
TIME...MOT...LOC 0010Z 326DEG 11KT 3794 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:22 PM CDTSpecial Weather StatementDDCHodgeman38 min
Sep 17, 7:29 PM CDTSpecial Weather StatementDDCFord31 min
Sep 17, 7:44 PM CDTSpecial Weather StatementDDCFord16 min
Sep 17, 7:59 PM CDTSpecial Weather StatementDDCFord31 min
Sep 17, 8:19 PM CDTFlash Flood WarningDDCFord59 min
Sep 17, 8:41 PM CDTSpecial Weather StatementDDCMeade34 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.